Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS La Crosse, WI

May 6, 2023Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2023, 5:34 PM CDT for Wabasha County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 5:34 PM CDT (22:34 UTC)
Expired
May 6, 2023, 6:00 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:36 PM CDTHAIL 1.256 Ssw Lake City, MN
May 6, 5:51 PM CDTHAIL 13 Nw Wabasha, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KARX 062234
SVRARX
MNC157-062300-
/O.NEW.KARX.SV.W.0013.230506T2234Z-230506T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
534 PM CDT Sat May 6 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Wabasha County in southeastern Minnesota...

* Until 600 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located near Frontenac, or
  13 miles southeast of Red Wing, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wabasha around 600 PM CDT.

Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4437 9198
      4433 9192 4431 9191 4430 9193 4429 9192
      4430 9201 4432 9247
TIME...MOT...LOC 2233Z 267DEG 24KT 4444 9232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JSB
3 follow-up statements
903 
WWUS53 KARX 062244
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
544 PM CDT Sat May 6 2023

MNC157-062300-
/O.CON.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
544 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN WABASHA COUNTY...

At 543 PM CDT, a severe thunderstorm was located near Pepin, or 10
miles west of Wabasha, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wabasha around 605 PM CDT.

Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4437 9198
      4433 9192 4431 9191 4430 9193 4429 9192
      4430 9201 4432 9247
TIME...MOT...LOC 2243Z 261DEG 27KT 4440 9225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JSB
942 
WWUS53 KARX 062248
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
548 PM CDT Sat May 6 2023

MNC157-062300-
/O.CON.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
548 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN WABASHA COUNTY...

At 548 PM CDT, a severe thunderstorm was located near Pepin, or 8
miles west of Wabasha, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wabasha around 605 PM CDT.

Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4437 9198
      4433 9192 4431 9191 4430 9193 4429 9192
      4430 9201 4432 9247
TIME...MOT...LOC 2248Z 261DEG 27KT 4441 9220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JSB
489 
WWUS53 KARX 062254
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
554 PM CDT Sat May 6 2023

MNC157-062304-
/O.EXP.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
554 PM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WABASHA COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4437 9198
      4433 9192 4431 9191 4430 9193 4429 9192
      4430 9201 4432 9247
TIME...MOT...LOC 2254Z 267DEG 24KT 4441 9220 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:20 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 6, 2:20 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Sat May 6 2023

.DISCUSSION...(This evening through Saturday)
Issued at 220 PM CDT Sat May 6 2023

Key Messages:

 - Another round of showers, storms this evening - a few could be
   strong. Isolated severe not out of the question, but a lot of
   uncertainties that would have to play out "just right" for
   severe to be realized this far north (locally that would be
   northeast IA/southwest WI)

 - Second round of showers and storms Monday afternoon into
   Monday night. Severe is possibility depending on how far north
   surface boundary lifts northward. At this time...not expecting
   any widespread severe for forecast area

Tonight and Monday

* ANOTHER ROUND OF SHOWERS AND STORMS THIS EVENING: some could be
  strong with small hail. While organized severe weather is not
  expected, as isolated severe risk does exist - mainly northeast
  IA/southwest WI if uncertainties in the forecast play out just
  right.

An upper level shortwave trough was triggering showers and storms
across northern IA/southern MN early this afternoon, on the edge of
the elevated instability gradient. CAMS models continue to blossom
this convection through the rest of the afternoon hours, spreading
it east/northeast with the elevated instability following suit.
Stout cap per bufkit soundings should inhibit any sfc based
convection, but 500-1000 J/kg of MUCAPE to play with, enough for a
few storms. Some shear to work with in the 1-7km layer that, coupled
with the CAPE, could bear out a few stronger storms with small hail.

That said, the low level jet is expected to kick off more convection
across southeast IA by mid evening. These storms will be able to tap
much more instability and could start out sfc based, but likely
become more elevated as the push northward. With more favorable
instability, good elevated wind shear, and in a plume of low level
moisture transport, these storms would pose a higher threat to
become severe. The near term guidance is at odds with how far
northward this convection could make it - but the latest HRRR
suggests parts of northeast IA/southwest WI could be on the
northward fringe. Timing would be late evening. It's a scenario to
keep an eye on, but with a lot of uncertainties that would have to
come together to pan out.

All and all, widespread showers and storms are expected from late
afternoon through the evening, a few could be strong, with most of
the activity exiting into eastern WI after 06z.

Sunday night into Tuesday

Next shortwave trough moves along of surface boundary over Iowa late
Monday afternoon into Monday night. Main concern will be how far
north surface boundary lifts north for potential storms to be severe
over the far southern forecast area. The 06.12z GFS/NAM suggest 0-
6km most unstable CAPE 100-1500 j/kg over the southern forecast with
the higher elevated CAPE over southern Iowa. Shear looks to be
marginal with 0-3km around 25 knots. However models do differ on how
far north surface boundary lifts north into Iowa. At this time...an
isolated storm is possible to become severe. If surface front lifts
further north...southern area of forecast may see a few more severe
storms and the main threats would be damaging winds and hail.

With boundary nearly stationary across southern Iowa Monday and the
combination of weak forcing/moisture convergence across forecast
area. This will linger showers and the potential for scattered
storms during the daytime hours Monday. Storms are not expected to
be severe...due to the weak forcing and instability along/north of
the surface boundary.

Surface ridge builds into the northern parts of the forecast area
and moisture transport/convergence weakens considerably over the
forecast area during the day Tuesday. Shower/storm chances diminish
across the forecast area and are confined over northern parts of the
forecast area.

Tuesday night into Saturday

Main forecast concerns through the forecast period Tuesday night
through Saturday are shower/storm chances through the period. An
active weather pattern continues through the forecast period...as
the latest ensembles/deterministic models suggest southwesterly flow
aloft across the central United States. Pieces of energy embedded in
the southwesterly flow aloft will move into the Upper Midwest/Upper
Great Lakes. This will produce periodic chances for showers/storms
through much of the period. The ensembles/deterministic models
indicate one or two days could be dry. However...timing of the
pieces of energy and the potential for a day or two of dry weather
is the main issue during the forecast period. Temperatures will be
above normal...with highs climbing into the upper 60s to 70s through
much of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM CDT Sat May 6 2023

CIGS: Mostly LIFR/IFR expected through the period. Expecting some
improvement later Sun morning/afternoon, lifting to VFR and/or
scattering out.

WX/vsby: another round of showers with scattered storms is looking
likely this evening. Near term guidance favors development over
northern IA/southern MN by mid afternoon, spreading east northeast
toward the TAF sites in the 22-00z time frame. A few hours of pcpn
expected with the activity, looking to move east of KLSE around 06z.
For now, will cover thunder chances with VCTS - refining
timing/impacts as CAMS models and radar trends dictate.

Decent potential for fog to develop post the pcpn, especially west
of the Mississippi river where some clearing could be encroaching
before daybreak. A few short term models suggest sub 1SM vsby at
KRST with support from the model blend (80% chance of 1SM or less).
Will add in lower vsbys at KRST for a few hours around 12z. Some
potential for 1/2SM, but will monitor trends for now.

WINDS: southeast with some gusts around 20kts or so through the
afternoon, becoming more light and variable later tonight. Slacker
pressure gradient on Sunday will favor lighter winds and some
variability (although may lean more south).

&&

.HYDROLOGY...
Issued at 220 PM CDT Sat May 6 2023

Levels along the Mississippi River continue to fall and all the
sites that remain in flood are now only experiencing minor
flooding. While on and off rain is expected for the next couple of
days, it will not be enough to prevent the river from continuing
to fall.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/Rieck
AVIATION...Rieck
Hazardous weather outlook, May 6, 5:20 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
520 AM CDT Sat May 6 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-071100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
520 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible. Organized severe weather
is not expected with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More storms will be possible Sunday afternoon through Monday
night. Organized severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-071100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
520 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible. Organized severe weather
is not expected with this activity.

Flooding is occurring along the Mississippi River. Please see the
latest flood statements and warnings for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More storms will be possible Sunday afternoon through Monday
night. Organized severe weather is not anticipated.

Flooding will continue along the Mississippi River for some
locations.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 6, 5:12 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
512 PM CDT Sat May 6 2023

MNZ079-062315-
Wabasha MN-
512 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of Wabasha County
through 615 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 14 miles south of Red Wing, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Mazeppa around 520 PM CDT.
  Wabasha, Alma and Kellogg around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4437 9255 4437 9243 4446 9243 4445 9224
      4444 9221 4442 9212 4441 9211 4440 9206
      4438 9203 4436 9196 4434 9193 4421 9193
      4425 9255
TIME...MOT...LOC 2211Z 269DEG 24KT 4435 9261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:17 PM CDTSpecial Weather StatementARXOlmsted88 min
May 6, 5:12 PM CDTSpecial Weather StatementARXWabasha63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.